Michigan, 2013

Damaging Wind in Michigan, July 21, 2013

July 21, 2013 · NWS IWX · 1 event in 1 county or zone

A weak upper level system moved through the central Great Lakes during the evening hours of the 21st. Widely scattered thunderstorms developed ahead of the system, with an isolated report of wind damage as one of the larger storms collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak upper level system moved through the central Great Lakes during the evening hours of the 21st. Widely scattered thunderstorms developed ahead of the system, with an isolated report of wind damage as one of the larger storms collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 21, 7:13 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 21, 7:13 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 PM EDT SUN JUL 21 2013

.SYNOPSIS...
ISSUED AT 413 PM EDT SUN JUL 21 2013

A WEAK UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE
UPPER MIDWEST THIS AFTERNOON WHICH MAY SPARK A STRAY AFTERNOON
SHOWER OR THUNDERSTORM. ANOTHER DISTURBANCE WILL MOVE INTO THE
OHIO VALLEY LATE TONIGHT PROVIDING A CONTINUED CHANCE OF SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE DAY ON MONDAY.

&&

.UPDATE...
ISSUED AT 807 PM EDT SUN JUL 21 2013

ONLY MINOR CHANGES IN EVE UPDATE. COUPLE OF BOUNDARIES EVIDENT
OVER NRN PORTION OF THE CWA WHICH HAVE PROVIDED FORCING FOR
ISOLATED SHOWERS/TSTMS LATE THIS AFTN. A LITTLE MORE ORGANIZED
ACTIVITY DEVELOPED IN STRONGER LOW LEVEL LAKE BREEZE CONVERGENCE
ZONE WEST OF LAKE MICHIGAN AND WAS SUSTAINING ITSELF AS IT MOVED
ACROSS THE LAKE THROUGH A MODERATELY UNSTABLE AIRMASS WITH 30-40KT
DEEP LAYER SHEAR. THESE STORMS OR NEW STORMS ALONG OUTFLOWS FROM
THEM COULD IMPACT NRN PORTION OF CWA THIS EVE... THUS BUMPED POPS
UP ACROSS THIS AREA A BIT.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 413 PM EDT SUN JUL 21 2013

A FEW MID/UPPER DISTURBANCES WILL ADVECT EASTWARD IN A QUASI
ZONAL FLOW REGIME TONIGHT AND MONDAY...BRINGING LOW PRECIP CHANCES
TO THE AREA. THE FIRST S/W ENERGY MOVING INTO SRN WI/NRN IL FROM
ERN IOWA THIS AFTERNOON KICKING OFF SHOWERS/T-STORMS UPSTREAM.
THIS WAVE WILL CONTINUE TO TRACK INTO THE AREA AS IT SLOWLY SHEARS
OUT THROUGH THE EVENING INTO TONIGHT. MODEL CONVECTIVE SIGNALS
APPEAR TO BE STRONG ACROSS THE AREA FOR LATE AFTERNOON THROUGH THE
EVENING. CONTINUED WITH CHANCE POPS FROM WEST TO EAST THROUGH THE
AREA BEGINNING LATER THIS AFTERNOON THROUGH THE OVERNIGHT. AMPLE
LOW LVL MOISTURE WITH DECENT LAPSE RATES AHEAD OF THE S/W...ALONG
WITH RIGHT ENTRANCE REGION OF 250 MB JET ACROSS LWR GRT LKS SHOULD
YIELD SUPPORT FOR SCATTERED CONVECTION...HOWEVER SHEARING OUT
NATURE OF THE SHORTWAVE AND LACK OF SFC FORCING WARRANTS ONLY
CHANCE POPS THROUGH THE OVERNIGHT. ADJUSTED TEMPS UP A DEGREE OR
TWO OVERNIGHT WITH EXPECTED CLOUD COVER.

SHEARING OUT SHORTWAVE WILL PHASE WILL STRONG MID/UPPER LVL ENERGY
...CURRENTLY ACROSS SW MO...OVER THE OHIO VALLEY BY MONDAY
MORNING. THIS WILL CONTINUE CHANCE POPS ACROSS THE AREA...WITH THE
HIGHEST ACROSS SOUTHERN/SOUTHEASTERN AREAS. GIVEN THE UPPER JET
PULLING OUT OF THE REGION AND MAIN MID LVL ENERGY DISPLACED SOUTH OF
THE AREA...ONLY POPS IN THE MAX 30-40 RANGE ARE WARRANTED FOR THE
AREA. NO MAJOR CHANGES FOR HIGH TEMPS MONDAY.

&&

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 413 PM EDT SUN JUL 21 2013

MADE ONLY MINOR ADJUSTMENTS TO THE CURRENT FORECAST GRIDS IN THE LONG
TERM.

CONFUSION WITH THE MODEL TIMING AND RESOLUTION OF THE FAST MOVING
SHORTWAVES IN THE NORTHWEST FLOW. CONSISTENCY FROM RUN TO RUN AND
MODEL TO MODEL IS LACKING AND THUS CONFIDENCE OF ANY SPECIFIC MODEL
SOLUTION BEING BETTER HAVE KEPT THE GRIDDED FORECAST BLENDED WITH
MORE WEIGHT ON THE OFFICIAL GRIDDED FORECAST THAN ON MODELS.

TROF/SHORTWAVE/FRONT MOVES INTO THE REGION MONDAY NIGHT/TUESDAY
MORNING...LINGERING THROUGH WEDNESDAY. MOISTURE CONVERGENCE AND
DEFORMATION AXIS ACROSS THE AREA WILL SLOW THE PROGRESS OF THE
SURFACE FRONT...NET RESULT...PROLONGED PERIOD OF CHC PCPN.

TROF AXIS SHIFTS EAST AND BEGINS TO DEEPEN MID-WEEK LEADING TO
ANOTHER SHORTWAVE/TROF/FRONT SWEEPING ACROSS THE NORTHERN PLAINS AND
INTO THE GREAT LAKES FOR THE LATTER PART OF THE WEEK INTO THE
WEEKEND.

TEMPERATURES TO BE AT OR BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 722 PM EDT SUN JUL 21 2013

GIVEN PROXIMITY TO SBN RECENTLY FORMED TS JUST EAST OF TERMINAL ALONG
NEARLY STNRY WK NW-SE ORIENTED SFC BOUNDARY AND POTENTIAL FOR NEW
CELLS TO POP UP ALONG OUTFLOW BOUNDARY IN MODERATELY UNSTABLE
AIRMASS... MAINTAINED VCTS AS PREVIOUSLY FCST AT SBN THROUGH 03Z.
SCATTERED TSTMS PSBL LATE TONIGHT AND MONDAY AS A SHRTWV OVER WI-
IA MOVES EAST ACROSS OUR AREA WITH PRBLY LESS BUT STILL SUFFICIENT MUCAPE
IN PLACE FOR DEEP CONVECTION. POPS AT THE TERMINALS CONT TO BE TOO LOW IN
THIS TIMEFRAME TO ADD MENTION OF TS. CONSIDERABLE HIGH CLOUDS
ASSOCIATED WITH THE APCHG SHRTWV SHOULD LIMIT RADIATIONAL COOLING
OVERNIGHT... THUS BR NOT EXPECTED TO IMPACT THE TERMINALS AND WITH
PSBL EXCEPTION OF LOW CHC TS... VFR CONDITIONS SHOULD CONT THROUGH
THE PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...JT
SYNOPSIS...NG
SHORT TERM...NG
LONG TERM...LEWIS
AVIATION...JT

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jul 21, 4:44 PM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM EDT SUN JUL 21 2013

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-222145-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
544 PM EDT SUN JUL 21 2013 /444 PM CDT SUN JUL 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS MONDAY THROUGH TUESDAY
NIGHT...AND AGAIN LATE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-222145-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
544 PM EDT SUN JUL 21 2013 /444 PM CDT SUN JUL 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS MONDAY THROUGH TUESDAY
NIGHT...AND AGAIN LATE FRIDAY AND SATURDAY.

DANGEROUS SWIMMING CONDITIONS AT LAKE MICHIGAN BEACHES DUE TO
HIGH WAVES AND RIP CURRENTS ARE EXPECTED IN THE TUESDAY TO
WEDNESDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-222145-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
544 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. WIND GUSTS OF 30 TO
40 KNOTS COULD ACCOMPANY STORMS... SHOULD THEY OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS MONDAY THROUGH TUESDAY
NIGHT...AND AGAIN LATE FRIDAY AND SATURDAY.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE BY TUESDAY NIGHT
AND INTO WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jul 21, 6:06 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
706 PM EDT SUN JUL 21 2013

INZ005-MIZ078-079-212345-
CASS MI-ELKHART IN-ST. JOSEPH MI-
706 PM EDT SUN JUL 21 2013

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN CASS...
SOUTHWESTERN ST. JOSEPH AND NORTHERN ELKHART COUNTIES...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR SIMONTON LAKE...MOVING EAST AT
10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BRISTOL...
  MIDDLEBURY...
  UNION AND SHAVEHEAD LAKE...
  MOTTVILLE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4189 8570 4164 8567 4166 8606 4182 8606
TIME...MOT...LOC 2306Z 264DEG 10KT 4177 8595

CEO
Special weather statement, Jul 21, 7:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
804 PM EDT SUN JUL 21 2013

MIZ078-079-220030-
CASS MI-ST. JOSEPH MI-
804 PM EDT SUN JUL 21 2013

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN CASS AND
NORTHWESTERN ST. JOSEPH COUNTIES...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF MARCELLUS...OR 10 MILES WEST OF
THREE RIVERS...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  THREE RIVERS AND MARCELLUS...
  WAKELEE...
  COREY LAKE...
  CLEAR LAKE...
  HOWARDSVILLE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4196 8555 4186 8580 4193 8593 4207 8580
      4207 8579
TIME...MOT...LOC 0004Z 215DEG 10KT 4193 8583

CEO

The radar

The Northern Indiana radar (KIWX), 75 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 21, 7:25 PM EST to 7:26 PM EST
Where
Cass County, Marcellus
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.030, -85.820

Pictures were posted on a local media outlets social media page of large tree branches being blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461096.